Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 202, NWS Amarillo, TX

July 4, 2017Moore County, Potter County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 4, 2017, 8:09 PM CDT for Moore County, Potter County, Texas. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2017, 8:09 PM CDT (01:09 UTC)
Expired
Jul 4, 2017, 9:15 PM CDT
In force
66 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Moore County, TX, Potter County, TX

The radar

The Amarillo radar (KAMA), 62 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 8:23 PM CDTHAIL 1.51 S Dumas, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.2 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1493 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1493 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
2287 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

231 
WUUS54 KAMA 050109
SVRAMA
TXC341-375-050215-
/O.NEW.KAMA.SV.W.0202.170705T0109Z-170705T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
809 PM CDT TUE JUL 4 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Northern Potter County in the Panhandle of Texas...
  Southwestern Moore County in the Panhandle of Texas...

* Until 915 PM CDT

* At 809 PM CDT, a severe thunderstorm was located over Dumas, moving
  south at 15 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Dumas, Four Way and Masterson. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3591 10213 3594 10189 3552 10166 3545 10213
TIME...MOT...LOC 0109Z 348DEG 11KT 3585 10198 

HAIL...1.50IN
WIND...60MPH
 
$$

MJG
3 follow-up statements
125 
WWUS54 KAMA 050117
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
817 PM CDT TUE JUL 4 2017

TXC341-375-050215-
/O.CON.KAMA.SV.W.0202.000000T0000Z-170705T0215Z/
Potter TX-Moore TX-
817 PM CDT TUE JUL 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHERN POTTER AND SOUTHWESTERN MOORE COUNTIES...

At 815 PM CDT, a severe thunderstorm was located near Dumas, moving 
south at 10 mph. Addition severe storm was located just south of 
Masterson.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. 
         People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. 

Locations impacted include...
Dumas, Four Way and Masterson. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3591 10213 3594 10189 3552 10166 3545 10213
TIME...MOT...LOC 0115Z 348DEG 9KT 3581 10198 

HAIL...2.00IN
WIND...60MPH
 
$$

MJG
786 
WWUS54 KAMA 050137
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
837 PM CDT TUE JUL 4 2017

TXC341-375-050215-
/O.CON.KAMA.SV.W.0202.000000T0000Z-170705T0215Z/
Potter TX-Moore TX-
837 PM CDT TUE JUL 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHERN POTTER AND SOUTHWESTERN MOORE COUNTIES...

At 835 PM CDT, a severe thunderstorm was located 5 miles south of
Dumas, moving south at 10 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated and Law Enforcement reports.

IMPACT...Minor damage to roofs, siding, and trees is possible. 
         People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. 

Locations impacted include...
Dumas, Four Way and Masterson. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3591 10213 3594 10189 3552 10166 3545 10213
TIME...MOT...LOC 0135Z 342DEG 7KT 3579 10196 

HAIL...1.50IN
WIND...60MPH
 
$$

MJG
393 
WWUS54 KAMA 050145
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
845 PM CDT TUE JUL 4 2017

TXC341-375-050215-
/O.CON.KAMA.SV.W.0202.000000T0000Z-170705T0215Z/
Potter TX-Moore TX-
845 PM CDT TUE JUL 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHERN POTTER AND SOUTHWESTERN MOORE COUNTIES...

At 843 PM CDT, a severe thunderstorm was located 5 miles north of 
Four Way, or 6 miles south of Dumas, moving south at 10 mph. Another 
severe storm was located 4 miles west of Dumas was moving southeast 
at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated.

IMPACT...Minor damage to roofs, siding, and trees is possible. 
         People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. 

Locations impacted include...
Dumas, Four Way and Masterson. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3591 10213 3594 10189 3552 10166 3545 10213
TIME...MOT...LOC 0143Z 342DEG 7KT 3577 10196 

HAIL...1.50IN
WIND...60MPH
 
$$

MJG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 7:08 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 4, 7:08 PM CDT, 1 hour 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
708 PM CDT Tue Jul 4 2017

.AVIATION...
For the 00Z TAFs, the latest round of showers and tstms appears to
be evading the terminal sites based on latest radar trends. Have
incorporated VCSH at KDHT and KAMA for a few hours this evening.
However, confidence is much lower in tstms impacting any one
terminal site this evening so have decided to omit that
particular weather element for this fcst cycle. Showers and tstms
should begin diminishing late tonight.

Andrade

&&

.PREV DISCUSSION... /Issued 321 PM CDT Tue Jul 4 2017/

DISCUSSION...
Another round of showers and thunderstorms are expected this
afternoon and evening with a few weak storms already forming in
the far northwest zones. Upper level analysis shows continued
northwest flow into the Panhandles as high pressure over the
southwest has not shifted as far east as previous guidance
suggested. Enhanced mid-level flow over the eastern Panhandles is
also indicated by short/medium range guidance on the back end of
a closed shortwave now over southeast KS per water vapor imagery.
This will help to increase deep shear values (mostly due to
directional shear as surface winds back to southeast) over the
eastern Panhandles to around 35 knots with around 30 knots for the
western Panhandles this evening. This combined with with surface
dew points around 60 and strong instability (SBCAPE over 2000
J/kg) will support some strong to severe multicells. Forcing will
be limited to a very subtle perturbation in the northwest flow
aloft and Theta-E convergence around SFC-850mb / weak upslope
flow in addition to old outflow boundaries left over from
yesterdays activity. Storm motion should be southeasterly with
forecast hodographs suggesting only 10-15 knot storm motion. This
may lead to some localized flooding concern with any more discrete
cells. However, CAMs suggest congealing into a broken line into
the evening as storms push into the southern Texas Panhandle, and
storm speeds will mostly likely increase as they become outflow
dominant. The tornado risk will be very low due to high LCL
heights and a relatively weak low level wind field. Boundary
induced land spouts can't be ruled out. Latest guidance suggest
storm coverage will be great around 00z with storms exiting the
Panhandles to the south/southeast by 03z-06z.

Wednesday looks to be mostly dry for the area as we finally start
to transition to more north-northeasterly flow aloft. The high
pressure over the southwest is expected to expand over the Four
Corners region with large scale troughing over the northeast
CONUS. Can't rule out a very isolated thunderstorm over the
eastern zones where better low level moisture will exist.
Otherwise, highs should be in the low to mid 90s, right around
average.

Thursday into the extended looks mostly dry with near average
temperatures. However, models show the upper high over the Four
Corners trying to shift west some over the weekend which may lead
to a brief return of northwesterly winds and slight pops mainly
for the western and northern zones. Deterministic models vary
greatly with low level moisture over the weekend period, which
will have an affect on thunderstorm potential and high
temperatures. The same can be said going into next week, although
models are fairly consistent with shifting the upper high to the
east by mid week which should lead to drier/warmer conditions and
most likely above average temperatures.

Ward

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Jul 4, 3:42 PM CDT, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
342 PM CDT Tue Jul 4 2017

OKZ001>003-TXZ001>020-050845-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
342 PM CDT Tue Jul 4 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible across the Panhandles. Some of these
storms may produce strong winds and large hail as we go into the
afternoon and evening hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible Wednesday mainly for the eastern
Texas Panhandle, and then again Friday through Sunday for portions
of the Panhandles. The threat for organized severe weather will
be low, however a strong storm can't be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 4, 7:17 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Amarillo TX
717 PM CDT TUE JUL 4 2017

TXZ016-017-050100-
Randall TX-Deaf Smith TX-
717 PM CDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RANDALL AND EASTERN
DEAF SMITH COUNTIES UNTIL 800 PM CDT...

At 717 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles north of Hereford to Summerfield.
Movement was southeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Hereford, Umbarger, Buffalo Lake and Dawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3475 10266 3509 10258 3492 10198 3475 10208
TIME...MOT...LOC 0017Z 315DEG 22KT 3500 10242 3473 10254

MJG
Special weather statement, Jul 4, 7:23 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Amarillo TX
723 PM CDT TUE JUL 4 2017

TXZ008-013-050100-
Hutchinson TX-Carson TX-
723 PM CDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARSON AND SOUTH
CENTRAL HUTCHINSON COUNTIES UNTIL 800 PM CDT...

At 721 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Skellytown, or 7 miles southeast of Borger. This storm
was nearly stationary.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Areas between Borger and Skellytown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3539 10132 3565 10139 3572 10125 3561 10108
      3557 10109
TIME...MOT...LOC 0021Z 322DEG 3KT 3561 10129

MJG
Local storm report, Jul 4, 7:25 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
725 PM CDT TUE JUL 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     TSTM WND GST     HEREFORD                34.82N 102.40W
07/04/2017  E60 MPH          DEAF SMITH         TX   TRAINED SPOTTER

            TRAINED SPOTTER AND SHERIFF DEPUTY ON THE WEST SIDE OF
            HEREFORD REPORTED 55 TO 60 MPH WINDS WITH TREE LIMBS
            BROKEN OFF.

&&

EVENT NUMBER AMA1700775

KJS
Local storm report, Jul 4, 7:26 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
726 PM CDT TUE JUL 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     2 NW HEREFORD           34.84N 102.42W
07/04/2017  M60 MPH          DEAF SMITH         TX   MESONET

&&

EVENT NUMBER AMA1700776

EA
Local storm report, Jul 4, 7:42 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
742 PM CDT TUE JUL 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     2 NW HEREFORD           34.84N 102.42W
07/04/2017  M61 MPH          DEAF SMITH         TX   MESONET

&&

EVENT NUMBER AMA1700777

EA
Special weather statement, Jul 4, 7:46 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Amarillo TX
746 PM CDT TUE JUL 4 2017

TXZ001-002-006-007-050130-
Hartley TX-Sherman TX-Dallam TX-Moore TX-
746 PM CDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERMAN...
SOUTHEASTERN DALLAM...NORTHEASTERN HARTLEY AND NORTHWESTERN MOORE
COUNTIES UNTIL 830 PM CDT...

At 745 PM CDT, Doppler radar was tracking a strong thunderstorms
near Dalhart and east of Dalhart, moving south at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storm.

Locations impacted include...
Dalhart and Hartley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3617 10255 3618 10209 3584 10199 3580 10279
TIME...MOT...LOC 0045Z 351DEG 13KT 3602 10242

MJG

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:17 PM CDTSpecial Weather StatementAMADeaf Smith43 min
Jul 4, 7:23 PM CDTSpecial Weather StatementAMACarson37 min
Jul 4, 7:30 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Randall60 min
Jul 4, 7:46 PM CDTSpecial Weather StatementAMAHartley44 min
Jul 4, 9:11 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Moore, Potter66 min
Jul 4, 9:39 PM CDTSevere Thunderstorm WarningAMAPotter36 min
Jul 4, 10:10 PM CDTSpecial Weather StatementAMAArmstrong, Randall65 min
Jul 4, 10:32 PM CDTSevere Thunderstorm WarningAMAArmstrong, Randall58 min
Jul 4, 11:32 PM CDTSpecial Weather StatementAMAArmstrong, Donley43 min
Jul 5, 12:14 AM CDTSpecial Weather StatementAMADonley31 min
Jul 5, 12:45 AM CDTSpecial Weather StatementAMADonley, Gray45 min
Jul 5, 1:13 AM CDTAreal Flood AdvisoryAMAGray, Roberts3 hr
Jul 5, 1:28 AM CDTSpecial Weather StatementAMAHemphill47 min
Jul 5, 1:32 AM CDTSpecial Weather StatementAMACollingsworth43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.